Thunderstorm Wind, Russell
- When
- April 17, 9:59 PM CST to 10:00 PM CST
- Where
- Russell County, 0.69 mi N of Russell
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.890, -98.850
No damage was reported.
Hit and miss storms moved across portions of central Kansas causing a couple of severe wind reports.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Hit and miss storms moved across portions of central Kansas causing a couple of severe wind reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 17, 5:27 PM CST, 4 hours 32 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 627 PM CDT Tue Apr 17 2018 .SHORT TERM...(This evening through Friday night) Issued at 250 PM CDT Tue Apr 17 2018 Water vapor imagery shows a potent shortwave over the Great Basin approaching the Central Rockies. At the surface, stationary front stretches from northern AR and across southern KS, with a dryline extending through western OK. Deep surface low is expected to quickly track from western KS into northeast portions of the state tonight. This will spread strong northwest winds across the forecast area generally after 10 pm with these strong winds expected to persist through most of Wed. Went ahead and ran with a wind advisory for tonight through Wed for areas along and west of I-135 to account for these strong nw winds. Even though gradient will slacken during the day Wed, good mixing should make up for it, allowing sustained speeds around 30-35 mph with higher gusts. See fire weather section below to see how these winds will elevate the fire danger. Cold front is expected to push through all of the southern Plains as surface ridge overspreads the region. This will allow for below normal temps for both Thu and Fri with highs around 5 degrees below normal. .LONG TERM...(Saturday through Tuesday) Issued at 250 PM CDT Tue Apr 17 2018 Main focus for these extended periods will be another strong shortwave to move out into the Plains Fri night into Sat. GFS and ECMWF are in decent agreement moving the impulse from the southern Rockies into central/southern OK during the day Sat. While confidence is high that most of the area will at least see some rain, confidence is much lower with regards to who will pick up the more substantial rainfall. Med range models have been slowly trending south with this system which will be something to watch. Severe chances don't look too good, as we never get the rich moisture this far north. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 625 PM CDT Tue Apr 17 2018 A cold front will race eastward across the region tonight with northwest winds increasing dramatically overnight. The very strong northwest winds will persist across the entire region on Wednesday. && .FIRE WEATHER... Issued at 250 PM CDT Tue Apr 17 2018 Grassland fire danger will be elevated into the very high category on Wed. Surface winds are expected to flip around to the northwest from west to east tonight and remain out of the northwest through the day Wed. Sustained speeds both tonight into Wed will generally be in the 25 to 35 mph range with the higher speeds along and west of I-135. Lowest RH values on Wed are expected to be in the 25% to 30% range with the lowest values west of I-135. These conditions will result in very high grassland fire danger for the entire area Wed with Russell and Barton counties on the upper end of the very high scale. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 48 68 37 65 / 0 0 0 0 Hutchinson 45 66 34 64 / 0 0 0 0 Newton 46 66 34 62 / 0 0 0 0 ElDorado 48 66 35 63 / 0 0 0 0 Winfield-KWLD 48 68 36 66 / 0 0 0 0 Russell 41 64 32 64 / 0 0 0 0 Great Bend 42 65 33 64 / 0 0 0 0 Salina 44 63 33 63 / 0 0 0 0 McPherson 44 65 33 62 / 0 0 0 0 Coffeyville 52 68 36 62 / 0 0 0 0 Chanute 50 64 35 60 / 0 0 0 0 Iola 50 62 35 59 / 0 0 0 0 Parsons-KPPF 51 66 36 61 / 0 0 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 11 PM this evening to 7 PM CDT Wednesday for KSZ032-033-047>051-067-068-082-083-091-092. && SHORT TERM...RBL LONG TERM...RBL AVIATION...CDJ FIRE WEATHER...RBL
Hazardous Weather Outlook National Weather Service Wichita KS 954 PM CDT Tue Apr 17 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-190300- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 954 PM CDT Tue Apr 17 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Gusty northwest winds will allow very high grassland fire danger to persist overnight for areas generally along and northwest of the Kansas Turnpike. In addition, the strong northwest winds will create areas of blowing dust overnight with visibilities less than 3 miles at times. See latest winds advisory for additional details on the strong northwest winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Very high grassland fire danger is likely across all of the area Wednesday due to strong northwest winds. See latest winds advisory for additional details on the strong northwest winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1058 PM CDT TUE APR 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1051 PM NON-TSTM WND GST RUSSELL 38.89N 98.85W
04/17/2018 M58 MPH Russell KS ASOS
&&
MWMThe Dodge City radar (KDDC), 159 km away, was scanning. The volume nearest the first event began at 03:59 UTC.
2 thunderstorm wind. Local standard time, as filed.
No damage was reported.
No damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, April 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752250, 752251.